Funnel Cloud, Dickey
- When
- August 6, 5:25 PM CST to 5:30 PM CST
- Where
- Dickey County, 0.84 mi NW of Oakes
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -98.090
Weak showers and thunderstorms developed across parts of southern North Dakota in the afternoon and evening. One of these produced a funnel cloud near Oakes, in Dickey County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Weak showers and thunderstorms developed across parts of southern North Dakota in the afternoon and evening. One of these produced a funnel cloud near Oakes, in Dickey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 4:34 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 534 PM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 534 PM CDT THU AUG 6 2015 CANCELED THE FLASH FLOOD WATCH FOR ALL BUT THE JAMES RIVER VALLEY. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 250 PM CDT THU AUG 6 2015 HEAVY RAINFALL POTENTIAL THROUGH EARLY THIS EVENING SOUTH CENTRAL AND INTO THE JAMES RIVER VALLEY HIGHLIGHTS THE SHORT TERM FORECAST. THE FLASH FLOOD WATCH FOR THE SOUTH CENTRAL AND JAMES RIVER VALLEY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. RADAR TRENDS THROUGH 20 UTC DEPICT NUMEROUS SLOWING MOVING...WARM RAIN PROCESS DOMINATED STORMS ACROSS THE AFOREMENTIONED AREAS. GIVEN TRENDS IN THE 17-19 UTC HRRR ITERATIONS WHICH HAVE OVERALL HANDLED THE EVENT WELL...EXPECT ACTIVITY TO BEGIN TO WANE/PROPAGATE EAST INTO THE RED RIVER VALLEY BY 23-00 UTC. FURTHER WEST NEAR THE OCCLUDED FRONTAL BOUNDARY FROM NORTHEAST MONTANA THROUGH LAKE OAHE...DIURNALLY DRIVEN ISOLATED CONVECTION IS EXPECTED. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED. GIVEN GOOD AGREEMENT ON THE 12 UTC DETERMINISTIC SUITE...A DRY COLD FRONTAL PASSAGE IS EXPECTED ON FRIDAY...WITH SEASONABLE TEMPERATURES AND MOSTLY SUNNY SKIES. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 250 PM CDT THU AUG 6 2015 A POTENTIAL WARM UP NEXT WEEK HIGHLIGHTS THE EXTENDED FORECAST. THE 12 UTC GUIDANCE SUITE IS IN AGREEMENT ON QUASI-ZONAL THIS WEEKEND AMPLIFYING EARLY NEXT WEEK AS AN INTERMOUNTAIN WEST/CENTRAL CONUS UPPER LEVEL RIDGE BUILDS. THIS SUPPORTS A POSSIBLE TRANSITION FROM NEAR NORMAL TEMPERATURES THIS WEEKEND...WARMING THROUGH NEXT WEEK. GIVEN WEAK WAVES EMBEDDED IN THE FAST QUASI-ZONAL FLOW THIS WEEKEND...DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY GENERALLY SOUTH OF ND HIGHWAY 200. SEVERE THUNDERSTORMS ARE NOT EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 250 PM CDT THU AUG 6 2015 THUNDERSTORMS ARE LIKELY TO IMPACT KJMS THIS AFTERNOON INTO THE EARLY EVENING WITH IFR CONDITIONS POSSIBLE. VFR CONDITIONS ARE FORECAST ELSEWHERE WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST AND CENTRAL NORTH DAKOTA THAT WILL FADE WITH SUNSET. VFR CONDITIONS ARE FORECAST FRIDAY AS A DRY COLD FRONT MOVES THROUGH THE AREA. NORTHWEST WIND GUSTS TO 25 KTS ARE POSSIBLE AT KISN AND KMOT FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR NDZ025-037- 048-051. && UPDATE...WAA SHORT TERM...AYD LONG TERM...AYD AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 537 PM CDT THU AUG 6 2015 NDZ001>005-009>013-017>023-034>036-042-045>047-050-072245- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH- 537 PM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS RETURNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. NDZ025-037-048-051-072245- FOSTER-STUTSMAN-LA MOURE-DICKEY- 537 PM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT FLASH FLOOD WATCH IS IN EFFECT THIS EVENING. THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS RETURNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. NDZ031>033-040-041-043-044-072245- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 537 PM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF NORTH DAKOTA HIGHWAY 200. THE CHANCE OF THUNDERSTORMS RETURNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT THU AUG 6 2015
NDZ025-035>037-046>048-050-051-061915-
STUTSMAN ND-DICKEY ND-MCINTOSH ND-LA MOURE ND-LOGAN ND-EMMONS ND-
BURLEIGH ND-KIDDER ND-FOSTER ND-
136 PM CDT THU AUG 6 2015
...THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTH CENTRAL NORTH
DAKOTA...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A COMPLEX OF STRONG
THUNDERSTORMS EAST OF THE MISSOURI RIVER AND ALONG AND SOUTH OF
INTERSTATE 94. SLOW MOVING STORMS ARE PRODUCING HEAVY RAINFALL...IN
EXCESS OF 2 INCHES AN HOUR. RAPID RISES IN CREEKS AND STREAMS ARE
POSSIBLE. FLOODING MAY OCCUR WITH LITTLE NOTICE. DO NOT DRIVE ACROSS
FLOODED ROADS...TURN AROUND...DON'T DROWN. VISIT
WEATHER.GOV/BISMARCK FOR THE LATEST INFORMATION.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OAKES...ELLENDALE...LINTON...NAPOLEON...ASHLEY...
STEELE...EDGELEY...MEDINA...WISHEK...LAMOURE...STRASBURG...KULM...
GACKLE...HAZELTON...WIMBLEDON...TAPPEN...STREETER...KENSAL AND
MENOKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4595 10048 4645 10060 4654 10054 4663 10063
4709 10073 4732 9997 4733 9847 4665 9844
4663 9804 4594 9801
TIME...MOT...LOC 1830Z 265DEG 14KT 4713 9981 4634 9907
JONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HEAVY RAIN HAZELTON 46.48N 100.28W
08/06/2015 M2.27 INCH EMMONS ND CO-OP OBSERVER
RAIN THROUGH 4 PM CDT
&&
MMATHEWSThe Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595723.